Tennessee, 2007

Hail and Damaging Winds in Tennessee, August 2, 2007

August 2, 2007 · NWS MRX · 7 events in 4 counties and zones

Isolated severe thunderstorms developed during the late afternoon hours over east Tennessee. Storm reports consisted of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed during the late afternoon hours over east Tennessee. Storm reports consisted of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 9:28 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 9:28 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 AM EDT THU AUG 2 2007

.DISCUSSION...
LOW LEVEL HIGH PRESSURE RIDGE HAS SHIFTED FROM THE OHIO VALLEY TO
THE MI ATLANTIC AND CENTRAL APPALACHIANS OVER THE PAST 24 HOURS.
EXPECT THAT TODAY WILL BE SIMILAR TO YESTERDAY...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS...PLATEAU..AND SW VA
THIS AFTERNOON. A FEW COULD BECOME STRONG TO SEVERE AS LOW LEVEL
LAPSE RATES ARE QUITE STEEP. YESTERDAY THE STEERING FLOW WAS EAST
TO WEST...WHICH PUSHED THE STORMS FROM THE MOUNTAINS INTO THE
VALLEY. DO NOT EXPECT THIS WILL HAPPEN TODAY AS THE FLOW IS WEAKER
AND MORE WESTERLY. THUS WILL KEEP THE VALLEY DRY. WILL ADD A
MENTION OF ISOLATED SHOWERS/TSTMS IN SW VA. HIGH TEMPS TODAY SHOULD
BE CLOSE TO YESTERDAYS HIGHS...IN THE 90 TO 95 RANGE IN THE
VALLEY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Aug 2, 3:22 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT THU AUG 2 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM EDT THU AUG 2 2007 /322 AM CDT THU AUG 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NORTH CAROLINA...
EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 2, 11:52 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 N CLEVELAND           35.25N 84.87W
08/01/2007                   BRADLEY            TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN 5 MILES NORTH OF CLEVELAND. REPORTED
            BY COUNTY HIGHWAY DEPT.

0625 PM     TSTM WND DMG     2 SW BLOUNTVILLE        36.51N 82.35W
08/01/2007                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN 2 MILES SOUTHWEST OF BLOUNTVILLE.
            REPORTED BY DISPATCH.

0650 PM     TSTM WND DMG     6 NE SPRING CITY        35.75N 84.79W
08/01/2007                   RHEA               TN   LAW ENFORCEMENT

            TWO TREES DOWN ON TOESTRING VALLEY ROAD/6 MILES NORTEAST
            OF SPRING CITY. REPORTED BY DISPATCH.

0815 PM     HAIL             CLINTON                 36.09N 84.13W
08/01/2007  E0.75 INCH       ANDERSON           TN   DEPT OF HIGHWAYS

            PENNY SIZE HAIL NEAR CLINTON. REPORTED BY COUNTY HIGHWAY
            DEPT.

&&

GRC
Special weather statement, Aug 2, 12:22 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT THU AUG 2 2007

VAZ002-005-021800-
SCOTT-WISE-
122 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORMS AFFECTING CITY OF NORTON...NORTHERN SCOTT
AND WISE COUNTIES...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WISE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS THAT COULD BE AFFECTED BY THESE STORMS INCLUDE
COEBURN...BIG STONE GAP...AND DUNGANNON.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DGS
Special weather statement, Aug 2, 12:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU AUG 2 2007

NCZ061-021845-
CLAY-
159 PM EDT THU AUG 2 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAY COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL AFFECT LOCATIONS NEAR HAYESVILLE AND BRASSTOWN.

WINDS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS
Special weather statement, Aug 2, 1:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT THU AUG 2 2007

TNZ036-021900-
ANDERSON-
214 PM EDT THU AUG 2 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANDERSON COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLINTON...MOVING SOUTHWEST
AT 5 MPH.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS
Special weather statement, Aug 2, 1:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT THU AUG 2 2007

TNZ036-021900-
ANDERSON-
214 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ANDERSON COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLINTON...MOVING SOUTHWEST
AT 5 MPH. ANOTHER STORM WAS LOCATED NEAR LAKE CITY.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS

The radar

The Knoxville radar (KMRX), 65 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
August 2, 1:40 PM EST to 1:45 PM EST
Where
Anderson County, 3 mi SSE of Lake City
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.180, -84.129

Sheriff's dispatch reported one tree down on Foster Road near Lake City.

Thunderstorm Wind, Blount

When
August 2, 3:50 PM EST to 4:00 PM EST
Where
Blount County, Alcoa
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.800, -83.980

A storm spotter reported one tree downed by thunderstorm winds onto a car in Alcoa.

Hail, Blount

When
August 2, 3:55 PM EST to 4:00 PM EST
Where
Blount County, Alcoa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.800, -83.980

Sheriffs dispatch reported quarter sized hail in the Hunt Road and Dalton Street areas of Alcoa.

Thunderstorm Wind, Blount

When
August 2, 4:06 PM EST to 4:15 PM EST
Where
Blount County, Alcoa
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.800, -83.980

A storm spotter reported 3 trees downed by thunderstorm winds on Hunt Road in Alcoa.

Thunderstorm Wind, Blount

When
August 2, 4:06 PM EST to 4:10 PM EST
Where
Blount County, Louisville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.820, -84.050

A HAM radio operator reported a telephone booth was pulled out of its concrete base and blown over on Mentor Road in Louisville.

Thunderstorm Wind, Hawkins

When
August 2, 4:20 PM EST to 4:25 PM EST
Where
Hawkins County, 8 mi ESE of Rogersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.356, -82.867

A HAM radio operator reported several large trees down near the Greene County border.

Thunderstorm Wind, Monroe

When
August 2, 4:50 PM EST to 5:00 PM EST
Where
Monroe County, Sweetwater
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.600, -84.470

Sheriffs dispatch reported several trees downed by thunderstorm winds in Sweetwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50128, 50129, 50132, 50133, 50135, 50136, 50137.